MEDICAL PROBLEMS ARE things none of us ask for but many of us have, and with medical problems come medications. Unfortunately, along with medications come side-effects, and these often have a negative impact on oral health.
The Delicate Balance Of Our Mouths
Our oral health does best when our mouths can stay close to a neutral pH — neither acidic nor basic. The food and drink we consume tends to temporarily disrupt this pH balance, and so does medicine. When children eat chewable vitamins or drink syrupy medicine that contains sugar, it feeds their oral bacteria, which excrete acid onto their teeth. This acid wears away at their tooth enamel.
Another common problem with children’s medication comes from asthma inhalers, which can lead to the development of oral thrush (white fungus patches in the mouth). The easiest way to avoid any of these issues is to encourage our children to rinse with water after eating vitamins, using their inhalers, or drinking cough syrup.
Oral Side-Effects Of Medications
Even if the medication doesn’t do any damage while you’re ingesting it, it can still be harmful to your mouth over time, so let’s look at some of the side-effects that might show up after starting a new medication.
Your Dentist Can Help!
No matter what medication you take on a regular basis, whether prescription or over-the-counter, it’s critical that your dentist knows about them. Sometimes, the oral health side-effects can be minimized or stopped, but only if the dentist knows! So if you’re taking medications, especially if you’ve noticed any of the above problems, make sure to mention them during your next dental appointment!
Remember to speak up about your medications!